Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2020, 8:02 PM CDT for Pecos County, Terrell County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 8:02 PM CDT (01:02 UTC)
- Expired
- May 14, 2020, 9:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Terrell County, TX
The radar
The San Angelo radar (KSJT), 155 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2213 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted.
461
WUUS54 KMAF 150102
SVRMAF
TXC371-443-150200-
/O.NEW.KMAF.SV.W.0071.200515T0102Z-200515T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
802 PM CDT Thu May 14 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Pecos County in southwestern Texas...
Northeastern Terrell County in southwestern Texas...
* Until 900 PM CDT.
* At 802 PM CDT, a severe thunderstorm was located 11 miles southwest
of Terrell County Gas Plant, or 17 miles north of Dryden, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheffield and Terrell County Gas Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
3045 10172 3042 10174 3041 10173 3017 10192
3024 10213 3075 10201 3070 10180 3065 10177
3065 10170 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0102Z 203DEG 27KT 3028 10200
HAIL...1.00IN
WIND...60MPH
$$
842 follow-up statements
633
WWUS54 KMAF 150132
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
832 PM CDT Thu May 14 2020
TXC371-443-150200-
/O.CON.KMAF.SV.W.0071.000000T0000Z-200515T0200Z/
Pecos TX-Terrell TX-
832 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES...
At 832 PM CDT, a severe thunderstorm was located near Terrell County
Gas Plant, or 19 miles south of Sheffield, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sheffield and Terrell County Gas Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.
&&
LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
3045 10172 3042 10174 3041 10173 3031 10181
3041 10209 3075 10201 3070 10180 3065 10177
3065 10170 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0132Z 215DEG 22KT 3041 10187
HAIL...1.00IN
WIND...60MPH
$$
84807
WWUS54 KMAF 150150
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
850 PM CDT Thu May 14 2020
TXC371-443-150200-
/O.EXP.KMAF.SV.W.0071.000000T0000Z-200515T0200Z/
Pecos TX-Terrell TX-
850 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
3045 10172 3042 10174 3041 10173 3031 10181
3041 10209 3075 10201 3070 10180 3065 10177
3065 10170 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0150Z 203DEG 27KT 3052 10182
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:16 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 14, 6:16 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 616 PM CDT Thu May 14 2020 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... Gusty winds at issuance will diminish after sunset this evening, with winds returning to the S/SE at all but CNM/HOB overnight. A dryline will sharpen across the area Friday afternoon, likely INVOF HOB/PEQ, yielding thunderstorm chances for INK/MAF/FST beginning around 20Z through the end of the forecast period. Have not included TS mention that far out, but VFR conditions are expected to prevail outside of any storms that develop Friday afternoon. && .PREV DISCUSSION... /issued 159 PM CDT Thu May 14 2020/ DISCUSSION... Weak upper ridge over the region will give way to an approaching trough that reaches the Rockies Friday. Shortwaves in the base of this trough will move over the area late Friday/early Saturday morning. A high pressure ridge builds in Saturday behind that. On Sunday the next upper trough hits the West Coast moving across the Great Basin Tuesday and to the 4 Corners Region early Wednesday. Temperatures have already climbed into the 90s as of midday with above normal temps expected the rest of this week into the next. Overnight lows will mainly be in the 60s with some 50s west and even 40s over the Marfa Plateau. A surface trough over Eastern NM extending down across the Big Bend this afternoon will be present on Friday too. West of the trough a west wind will help to develop a dryline Friday over the Permian Basin and Lower Trans Pecos. Will leave isolated pops in eastern counties this afternoon and evening... while not expecting much do have good moisture over the east with dewpts in the 60s. As of 18z seeing some cu pop over Eastern Pecos County on the dryline. However tomorrow looks to be the best chance of storms for the coming week. Currently there is a slight risk of severe storms Friday east of a Lamesa to Fort Stockton line... will have a dryline in place along with good cape and steep lapse rates. Model qpf showing precip maximums Friday over Pecos/Terrell with a second maximum over the Northern Permian Basin... bumped up pops slightly both places. Storms that develop should track SW to NE but the whole precip area will move east. Damaging wind and large hail will be the main concerns... but with supercells possible cannot rule out a weak tornado or two. By 12z Saturday all precip should have exited the CWA. Next shot of rain looks to be midweek with the approach of the next upper trough. FIRE WEATHER... Dry conditions with minimum relative humidity of 10 percent or less and above normal temperatures will contribute to elevated fire weather across southeast New Mexico and the Guadalupe Mountains today. A Fire Danger Statement has been issued. Recent rains have at least temporarily decreased concerns some across the Davis Mountains and Lower Trans Pecos. Thunderstorm chances increase across eastern and central portions of the area on Friday and may result in dry lightning. Low RH values will continue across portions of the area into early next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 93 61 88 / 10 40 50 10 Carlsbad 61 94 57 93 / 0 10 0 0 Dryden 72 91 63 94 / 10 50 50 10 Fort Stockton 67 92 62 93 / 10 50 30 10 Guadalupe Pass 62 87 60 85 / 0 10 0 0 Hobbs 60 91 55 89 / 0 10 10 10 Marfa 49 86 46 89 / 0 20 10 10 Midland Intl Airport 68 93 62 90 / 10 30 30 10 Odessa 67 92 63 90 / 10 30 30 10 Wink 63 95 60 95 / 0 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84
Hazardous weather outlook, May 14, 1:32 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 132 PM CDT Thu May 14 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-151845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 132 PM CDT Thu May 14 2020 /1232 PM MDT Thu May 14 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A strong storm or two is possible across the Lower Trans Pecos and the eastern Permian Basin this afternoon and early evening. Hail, gusty winds, and cloud to ground lightning are the main concerns. Elevated fire weather conditions are expected today across southeast New Mexico and the Guadalupe Mountains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms will be possible Friday across West Texas mainly from the Lower Trans Pecos extending north and northeast into much of the Permian Basin. Damaging hail and winds, localized flooding, low visibilities, and cloud to ground lightning are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 14, 7:42 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
742 PM CDT Thu May 14 2020
TXZ082-150130-
Terrell TX-
742 PM CDT Thu May 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TERRELL COUNTY UNTIL
830 PM CDT...
At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Dryden, moving north at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Terrell County Gas Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3005 10199 3012 10218 3054 10208 3044 10172
3042 10174 3041 10173 3040 10170
TIME...MOT...LOC 0042Z 201DEG 27KT 3016 10206
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:42 PM CDT | Special Weather Statement | MAF | Terrell | 48 min |
| May 15, 11:56 AM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| May 15, 1:32 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| May 15, 2:18 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| May 15, 2:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 15, 2:34 PM CDT | Special Weather Statement | MAF | Dawson | 26 min |
| May 15, 2:35 PM CDT | Special Weather Statement | MAF | Glasscock | 25 min |
| May 15, 2:40 PM CDT | Special Weather Statement | MAF | Martin | 35 min |
| May 15, 2:48 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 57 min |
| May 15, 2:50 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Martin | 40 min |
| May 15, 3:00 PM CDT | Special Weather Statement | MAF | Andrews | 30 min |
| May 15, 3:04 PM CDT | Special Weather Statement | MAF | Ector | 41 min |
| May 15, 3:12 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 15, 3:23 PM CDT | Special Weather Statement | MAF | Andrews | 37 min |
| May 15, 3:23 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 82 min |
| May 15, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 66 min |
| May 15, 3:25 PM CDT | Special Weather Statement | MAF | Ector | 50 min |
| May 15, 3:26 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 64 min |
| May 15, 3:29 PM CDT | Special Weather Statement | MAF | Gaines | 31 min |
| May 15, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 15, 3:30 PM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 3 hr |
| May 15, 3:32 PM CDT | Special Weather Statement | MAF | Crane | 58 min |
| May 15, 3:36 PM CDT | Special Weather Statement | MAF | Andrews | 39 min |
| May 15, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector | 53 min |
| May 15, 3:46 PM CDT | Special Weather Statement | MAF | Terrell | 59 min |
| May 15, 3:46 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 59 min |
| May 15, 3:48 PM CDT | Special Weather Statement | MAF | Borden | 27 min |
| May 15, 3:50 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 15, 3:53 PM CDT | Flash Flood Warning | MAF | Andrews, Borden, Dawson, Gaines, Martin | 3 hr |
| May 15, 4:14 PM CDT | Special Weather Statement | MAF | Scurry | 31 min |
| May 15, 4:28 PM CDT | Special Weather Statement | MAF | Ector | 47 min |
| May 15, 4:31 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| May 15, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Glasscock, Howard, Martin, Midland | 59 min |
| May 15, 4:33 PM CDT | Flash Flood Warning | MAF | Andrews, Glasscock, Howard, Martin, Midland | 6 hr |
| May 15, 4:36 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 15, 4:36 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 15, 4:41 PM CDT | Special Weather Statement | MAF | Scurry | 49 min |
| May 15, 4:47 PM CDT | Special Weather Statement | MAF | Andrews | 43 min |
| May 15, 4:48 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 38 min |
| May 15, 5:01 PM CDT | Special Weather Statement | MAF | Crockett | 44 min |
| May 15, 5:03 PM CDT | Special Weather Statement | MAF | Glasscock | 27 min |
| May 15, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 62 min |
| May 15, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 30 min |
| May 15, 5:26 PM CDT | Special Weather Statement | MAF | Reagan | 49 min |
| May 15, 5:29 PM CDT | Special Weather Statement | MAF | Midland | 46 min |
| May 15, 5:32 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Midland, Reagan, Upton | 3 hr |
| May 15, 5:32 PM CDT | Special Weather Statement | MAF | Howard | 43 min |
| May 15, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 54 min |
| May 15, 5:51 PM CDT | Special Weather Statement | MAF | Ector | 54 min |
| May 15, 5:58 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 3 hr |
| May 15, 6:04 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 56 min |
| May 15, 6:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 62 min |
| May 15, 6:45 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.